Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 18, NWS Midland/Odessa, TX

July 12, 2006Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 12, 2006, 7:41 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2006, 7:41 PM CDT (00:41 UTC)
Expired
Jul 12, 2006, 10:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 227 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
3106 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 130045
FFWMAF
TXC243-130345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1045 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  AN AREA OF THUNDERSTORMS MOVING SOUTHWEST AT 10 MPH OVER MUCH OF
  JEFF DAVIS COUNTY. DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS IN 
  EXCESS OF 2 INCHES PER HOUR. SINCE THE STORMS ARE MOVING SLOWLY...
  FLASH FLOODING IS LIKELY.  

* THE STORMS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING 
  LOCATIONS...
  FORT DAVIS...
  RURAL AREAS OF CENTRAL JEFF DAVIS COUNTY...

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3088 10446 3063 10444 3051 10423 3043 10384
      3058 10361 3081 10372 3107 10411

$$
3 follow-up statements
000 
WGUS74 KMAF 130128
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 PM CDT WED JUL 12 2006

TXC243-130345-
JEFF DAVIS-
825 PM CDT WED JUL 12 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
EASTERN JEFF DAVIS COUNTY...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG STORM CAPABLE OF PRODUCING FLASH FLOODING.  THE 
PUBLIC REPORTED SMALL HAIL AND VERY HEAVY RAINFALL IN AND AROUND THE 
BUFFALO TRAIL BOY SCOUT CAMP.  

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

LAT...LON 3088 10446 3063 10444 3051 10423 3043 10384
      3058 10361 3081 10372 3107 10411

$$


13
000 
WGUS74 KMAF 130218
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT WED JUL 12 2006

TXC243-130345-
JEFF DAVIS-
915 PM CDT WED JUL 12 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
EASTERN JEFF DAVIS COUNTY...

AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER  
EASTERN AND CENTRAL JEFF DAVIS COUNTY.

ALTHOUGH FLASH FLOODING HAS NOT BEEN REPORTED...THESE THUNDERSTORMS 
WERE STILL PRODUCING RAINFALL AMOUNTS OVER ONE INCH PER HOUR OVER
PORTIONS OF JEFF DAVIS COUNTY. LOCATIONS AFFECTED BY THIS HEAVY 
RAINFALL INCLUDE...
FORT DAVIS...
RURAL AREAS OF CENTRAL AND EASTERN JEFF DAVIS COUNTY...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3088 10446 3063 10444 3051 10423 3043 10384
      3058 10361 3081 10372 3107 10411

$$
000 
WGUS74 KMAF 130329
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1023 PM CDT WED JUL 12 2006

TXC243-130345-
JEFF DAVIS-
1023 PM CDT WED JUL 12 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
EASTERN JEFF DAVIS COUNTY...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 
INDICATED 3 TO 4 INCHES OF RAIN HAD FALLEN OVER PORTIONS OF JEFF 
DAVIS COUNTY THIS EVENING. AT 1024 PM CDT...DOPPLER RADAR CONTINUED
TO INDICATE SHOWERS AND THUNDERSTORMS PRODUCING RAINFALL AMOUNTS
NEAR ONE INCH PER HOUR. THESE SHOWERS AND STORMS WERE NEARLY 
STATIONARY OVER MUCH OF JEFF DAVIS COUNTY...ALTHOUGH AREAL COVERAGE
WAS BECOMING LESS.      

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3088 10446 3063 10444 3051 10423 3043 10384
      3058 10361 3081 10372 3107 10411

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:30 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 12, 4:30 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT WED JUL 12 2006

.UPDATE...
THUNDERSTORMS ARE DEVELOPING ALONG A SURFACE TROUGH AXIS THAT
EXTENDS NORTH/SOUTH ACROSS SOUTHEAST NEW MEXICO...THEN ALONG THE
HIGHER TERRAIN INTO SOUTHWEST TEXAS.  EXPECT MORE THUNDERSTORMS TO
DEVELOP IN THESE AREAS AS MID LEVEL LAPSE RATES ARE AROUND 8
C/KM...ATMOSPHERIC MOISTURE IS PLENTIFUL...AND CAPE VALUES ARE
PROGGED TO BE 500 TO 1000 J/KG.  THE MAIN THREAT FROM THESE STORMS
WILL BE HEAVY RAINFALL/FLASH FLOODING AS SOME OF THESE AREAS
RECEIVED HEAVY RAINFALL YESTERDAY...AND STORM MOTION IS SLOW.
THE 12/18Z WRF APPEARS TO HAVE A GOOD HANDLE ON THE SITUATION...SO
WILL SEND AN UPDATE TO INCREASE POPS ACROSS SOUTHEAST NEW MEXICO AND
OVER THE HIGHER TERRAIN OF SOUTHWEST TEXAS.

&&

.PREV DISCUSSION... (ISSUED 231 PM CDT WED JUL 12 2006)

SHORT TERM...
STRONG UPPER RIDGE CENTERED OVER AZ/NM AND MOIST SOUTHERLY LOW
LEVEL FLOW WILL COMBINE TO PRODUCE UNSEASONABLY WARM TEMPERATURES
OVERNIGHT.  LOWS FOR MOST OF THE AREA WILL BE IN THE MID TO UPPER
70S WITH 60S FOR NORTHERN LEA AND HIGHER ELEVATIONS OF FORT
DAVIS/MARFA REGION.

EVEN THOUGH GUIDANCE ONLY GIVING LOW POPS... MODELS CONTINUE TO
DEVELOP PRECIP OVER SOUTHEASTERN NEW MEXICO... NORTHWEST PERMIAN
BASIN... AND MARFA PLATEAU DURING THE LATE AFTERNOON INTO THE
EVENING HOURS.  THEREFORE HAVE LEFT IN POPS WEST AND INCREASED POPS
NORTH TO MATCH UP BETTER WITH NEIGHBORS.  DID EXPERIENCE SOME FLASH
FLOOD CONDITIONS LAST NIGHT IN EDDY COUNTY AND AS OF 18Z ALREADY
STARTING TO GET A FEW ECHOS NEAR QUEEN.  GIVEN 12Z MAF PRECIPITABLE
WATER VALUE OF 1.3 INCHES SOME OF THE STORMS THAT DEVELOP COULD
BECOME HEAVY RAINERS.  WILL HIGHLIGHT CONCERN IN HWO.

LONG TERM...
HIGH PRESSURE ALOFT ACROSS THE ROCKIES TO THE GULF COAST WILL
DOMINATE THE WEATHER PATTERN THROUGH THE EXTENDED FORECAST...
WITH A GENERAL NORTHEAST TO EASTERLY FLOW ALOFT REGIME. THIS WILL
FORCE DISTURBANCES ACROSS THE GULF WESTWARD...SOUTH OF THE BIG BEND
THROUGH OLD MEXICO. POPS THE NEXT FEW DAYS WILL HINGE ON
DISTURBANCES IN THE SOUTHERN PLAINS IN REGION OF WEAKNESS IN
THE HIGH WITH A WEAK SURFACE TROUGH IN PLACE. WENT WITH 20
POPS THROUGH THE WEEKEND IN THE OROGRAPHICALLY FAVORED HIGHER
TERRAIN IN THE STEEPEST LAPSE RATES. ISOLATED TO MAINLY WIDELY
SCATTERED POPS IN OTHER AREAS HINGED ON PLACEMENT OF DISTURBANCES
WITHIN REGION OF 700-500 MILLIBAR RELATIVE HUMIDITY VALUES OF 70
PERCENT OR GREATER ON THE GFS40 MODEL...WHICH AGREED REASONABLY WELL
THROUGH 84 HOURS WITH THE NAM80 MODEL. BEYOND SATURDAY DID NOT
MAKE MUCH CHANGE IN CONTINUED EASTERLY FLOW ALOFT. DID NOT SEE STRONG
ENOUGH SIGNALS YET TO ADD WEATHER GRID WITH TIMING AND PLACEMENT
OF DISTURBANCES AND MOISTURE IN QUESTION. TWEAKED TEMPERATURE AND
WIND GRIDS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

13/67
Hazardous weather outlook, Jul 12, 4:31 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT WED JUL 12 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
431 PM CDT WED JUL 12 2006 /331 PM MDT WED JUL 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
FOR THE REMAINDER OF THE AFTERNOON...HOT WEATHER WILL CONTINUE
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO WITH TEMPERATURES
CLIMBING OVER 100 DEGREES. OVERNIGHT LOWS WILL BE ABOVE NORMAL IN
THE MID 70S.

SCATTERED THUNDERSTORMS WILL ALSO FORM ACROSS THE REGION BRINGING THE
THREAT OF HEAVY RAINFALL...DANGEROUS LIGHTNING AND WIND GUSTS TO
50 MPH. SOME LOCATIONS WITHIN THE OUTLOOK AREA MAY ALSO EXPERIENCE
FLOODING DUE TO SWOLLEN DRAWS AND ARROYOS AS WELL AS SATURATED
SOIL CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HOT WEATHER WILL CONTINUE WITH WIDESPREAD TEMPERATURES OVER 100
DEGREES. PEOPLE SHOULD TAKE CAUTION WHEN ENGAGING IN OUTDOOR
ACTIVITIES DURING THE HEAT OF THE DAY. REMEMBER TO DRINK PLENTY OF FLUIDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 12, 7:05 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM CDT WED JUL 12 2006

TXZ045>047-130100-
GAINES-BORDEN-DAWSON-
705 PM CDT WED JUL 12 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR BORDEN...DAWSON AND EASTERN
GAINES COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED FROM 5 MILES NORTHWEST OF WELCH TO
20 MILES SOUTHWEST OF FAIRVIEW AT 705 PM CDT...MOVING SOUTHEAST AT 10
MPH.

PEOPLE IN BORDEN...DAWSON AND EASTERN GAINES COUNTIES...INCLUDING THE
CITIES OF GAIL AND LAMESA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS OVER THE NEXT SEVERAL HOURS.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

13
Special weather statement, Jul 12, 7:06 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 PM CDT WED JUL 12 2006

TXZ045>047-130115-
GAINES-BORDEN-DAWSON-
706 PM CDT WED JUL 12 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR BORDEN...DAWSON AND EASTERN
GAINES COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED FROM 5 MILES NORTHWEST OF WELCH TO
20 MILES SOUTHWEST OF FAIRVIEW AT 705 PM CDT...MOVING SOUTHEAST AT 10
MPH. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WINDS IN
EXCESS OF 55 MPH.

PEOPLE IN BORDEN...DAWSON AND EASTERN GAINES COUNTIES...INCLUDING THE
CITIES OF GAIL AND LAMESA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS OVER THE NEXT SEVERAL HOURS.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:07 AM CDTHeat AdvisoryMAFLoving, Ward, Winkler36 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.